Downside to Cholesterol-Cutting Herbal Drug
Gugulipid Appears to Break Down Effect of Some Prescription Drugs
WebMD News Archive
Sept. 24, 2004 -- Gugulipid has been shown to lower cholesterol but now appears to have some unwanted side effects. Researchers say the over-the-counter herbal drug can break down prescription drugs, such as those used to fight AIDS and cancer.
As a result, researcher Jeff Staudinger, PhD, of the pharmacology and toxicology department at the University of Kansas, and colleagues say people taking prescription medications should use caution when taking gugulipid.
The extracts are steroid-like compounds derived from the myrrh tree. Gugulipid has been used in traditional Indian medicine, called Ayurveda, for nearly 3,000 years. These supplements have been shown to lower cholesterol, stimulate the thyroid, and work as a blood thinner.
But gugulipid apparently doesn't interact well with some modern-day prescription drugs.
Staudinger's team performed lab experiments with gugulipid bought at a local health food store, as well as a pure version of the herbal drug's active ingredient, guggulsterone.
They tested guggulsterone's effects on cell receptors taken from mouse and human liver cells.
The researchers already knew that guggulsterone decreases activity at a cell receptor called FXR, which triggers a cholesterol-lowering process.
Guggulsterone also affects other cell receptors, Staudinger's team learned.
They found that guggulsterone stimulates a cell's drug metabolism machinery -- enzymes that break down prescription medicines. This action of the herbal supplement would affect medications such as the AIDS drug AZT, anticancer agents, and cholesterol-lowering statins, according to a news release.
In addition, guggulsterone stimulates two other cell receptors: one for the hormone estrogen and another for the hormone progesterone, according to the researchers.
Gugulipid is not the only herbal drug that can interfere with prescription medications.
For instance, the active ingredient in St. John's Wort, hyperforin, has also been shown to activate this system and cause an herb-drug interaction.
Because herbal and prescription drugs can interact in ways consumers don't expect, it's best to let your health care provider know about any supplements you're taking.
The study recently appeared in The Journal of Pharmacology and Experimental Therapeutics.